Journal d'Analyse Mathématique

, Volume 112, Issue 1, pp 289–328 | Cite as

Structure of K-interval exchange transformations: Induction, trajectories, and distance theorems

  • Sébastien Ferenczi
  • Luca Q. Zamboni


We define a new induction algorithm for k-interval exchange transformations associated to the “symmetric” permutation iki + 1. Acting as a multi-dimensional continued fraction algorithm, it defines a sequence of generalized partial quotients given by an infinite path in a graph whose vertices, or states, are certain trees we call trees of relations. This induction is self-dual for the duality between the usual Rauzy induction and the da Rocha induction. We use it to describe those words obtained by coding orbits of points under a symmetric interval exchange, in terms of the generalized partial quotients associated with the vector of lengths of the k intervals. As a consequence, we improve a bound of Boshernitzan in a generalization of the three-distances theorem for rotations. However, a variant of our algorithm, applied to a class of interval exchange transformations with a different permutation, shows that the former bound is optimal outside the hyperelliptic class of permutations.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    P. Alessandri and V. Berthé Three distance theorem and combinatorics on words, Enseign. Math. (2) 44 (1998), 103–132.MathSciNetzbMATHGoogle Scholar
  2. [2]
    V. I. Arnold, Small denominators and problems of stability of motion in classical and celestial mechanics, Uspekhi Mat. Nauk. 18 (1963), 91–192; translated in Russian Math. Surveys 18 (1963), 86–194.Google Scholar
  3. [3]
    P. Arnoux and G. Rauzy, Représentation géométrique de suites de complexité 2n + 1, Bull. Soc. Math. France 119 (1991), 199–215.MathSciNetzbMATHGoogle Scholar
  4. [4]
    A. Avila and G. Forni, Weak mixing for interval exchange maps and translation flows, Ann. of Math. (2) 165 (2007), 637–664.CrossRefMathSciNetzbMATHGoogle Scholar
  5. [5]
    A. Ya. Belov and A. L. Chernyatev, Describing the set of words generated by interval exchange transformation, Comm. Algebra 208 (2010), 2588–2605.CrossRefGoogle Scholar
  6. [6]
    V. Berthé, Fréquences des facteurs des suites sturmiennes, Theoret. Comput. Sci. 165 (1996), 295–309.CrossRefMathSciNetzbMATHGoogle Scholar
  7. [7]
    V. Berthé, S. Ferenczi, and L. Zamboni, Interactions between dynamics, arithmetics and combinatorics: the good, the bad, and the ugly, Algebraic and Topological Dynamics, Amer. Math. Soc., Providence, RI, 2005, pp. 333–364.Google Scholar
  8. [8]
    M. Boshernitzan, A condition for minimal interval exchange maps to be uniquely ergodic, Duke Math. J. 52 (1985), 723–752.CrossRefMathSciNetzbMATHGoogle Scholar
  9. [9]
    M. Boshernitzan, A unique ergodicity of minimal symbolic flows with linear block growth, J. Analyse Math. 44 (1984/85), 77–96.CrossRefMathSciNetGoogle Scholar
  10. [10]
    J. Cassaigne, Limit values of the recurrence quotient of Sturmian sequences, Theoret. Comput. Sci. 218 (1999), 3–12.CrossRefMathSciNetzbMATHGoogle Scholar
  11. [11]
    J. Cassaigne, S. Ferenczi, and L. Zzmboni, Trees of relations, preprint (2007),
  12. [12]
    S. Ferenczi, Rank and symbolic complexity, Ergodic Theory Dynam. Systems 16 (1996), 663–682.CrossRefMathSciNetzbMATHGoogle Scholar
  13. [13]
    S. Ferenczi, C. Holton, and L. Zamboni, The structure of three-interval exchange transformations II: a combinatorial description of the trajectories, J. Analyse Math. 89 (2003), 239–276.CrossRefMathSciNetzbMATHGoogle Scholar
  14. [14]
    S. Ferenczi and L. F. C. da Rocha, A self-dual induction for three-interval exchange transformations, Dynamical Systems, Dyn. Syst. 24 (2009), 393–412.CrossRefzbMATHGoogle Scholar
  15. [15]
    S. Ferenczi, L. Zamboni, Eigenvalues and simplicity of interval exchange transformations, preprint,
  16. [16]
    S. Ferenczi and L. Zamboni, Languages of k-interval exchange transformations, Bull. London Math. Soc. 40 (2008), 705–714.CrossRefMathSciNetzbMATHGoogle Scholar
  17. [17]
    C. Holton and L. Zamboni, Descendants of primitive substitutions, Theory Comput. Syst. 32 (1999), 133–157.CrossRefMathSciNetzbMATHGoogle Scholar
  18. [18]
    P. Hubert and A. Messaoudi, Best simultaneous diophantine approximations of Pisot numbers and Rauzy fractals, Acta Arith. 124 (2006), 1–15.CrossRefMathSciNetzbMATHGoogle Scholar
  19. [19]
    A. B. Katok, Invariant measures of flows on orientable surfaces, Dokl. Akad. Nauk SSSR 211 (1973), 775–778.MathSciNetGoogle Scholar
  20. [20]
    A. B. Katok and A. M. Stepin Approximations in ergodic theory, Uspekhi Mat. Nauk 22 (1967), 81–106; translated in Russian Math. Surveys 22 (1967), 76–102.MathSciNetzbMATHGoogle Scholar
  21. [21]
    M. S. Keane, Interval exchange transformations, Math. Z. 141 (1975), 25–31.CrossRefMathSciNetzbMATHGoogle Scholar
  22. [22]
    M. S. Keane, Non-ergodic interval exchange transformations, Israel J. Math. 26 (1977), 188–196.CrossRefMathSciNetzbMATHGoogle Scholar
  23. [23]
    M. Kontsevich and A. Zorich, Connected components of the moduli spaces of Abelian differentials with prescribed singularities, Invent. Math. 153 (2003), 631–678.CrossRefMathSciNetzbMATHGoogle Scholar
  24. [24]
    A. O. Lopes and L. F. C. da Rocha, Invariant measures for Gauss maps associated with interval exchange maps, Indiana Univ. Math. J. 43 (1994), 1399–1438.CrossRefMathSciNetzbMATHGoogle Scholar
  25. [25]
    S. Marmi, P. Moussa and J.-C. Yoccoz, The cohomological equation for Roth-type interval exchange maps, J. Amer. Math. Soc. 18 (2005), 823–872 (electronic).CrossRefMathSciNetzbMATHGoogle Scholar
  26. [26]
    H. Masur, Interval exchange transformations and measured foliations, Ann. of Math. (2) 115 (1982), pp. 169–200.CrossRefMathSciNetGoogle Scholar
  27. [27]
    V. I. Oseledec, The spectrum of ergodic automorphisms, Dokl. Akad. Nauk SSSR 168 (1966), 1009–1011.MathSciNetGoogle Scholar
  28. [28]
    R. C. Penner and J. L. Harer, Combinatorics of Train Tracks, Princeton University Press, Princeton, NJ, 1992.zbMATHGoogle Scholar
  29. [29]
    G. Rauzy, Échanges d’intervalles et transformations induites, Acta Arith. 34 (1979), 315–328.MathSciNetzbMATHGoogle Scholar
  30. [30]
    G. Rauzy, Suites termes dans un alphabet fini in Seminar on Number Theory, Exp. No. 25, Univ. Bordeaux I, Talence, 1984.Google Scholar
  31. [31]
    W. A. Veech, Interval exchange transformations, J. Analyse Math. 33 (1978), 222–272.CrossRefMathSciNetzbMATHGoogle Scholar
  32. [32]
    W. A. Veech, A criterion for a process to be prime, Monatsh. Math. 94 (1982), 335–341.CrossRefMathSciNetzbMATHGoogle Scholar
  33. [33]
    W. A. Veech, Gauss measures for transformations on the space of interval exchange maps, Ann. of Math. (2) 115 (1982), 201–242.CrossRefMathSciNetGoogle Scholar
  34. [34]
    A.M. Vershik and A. N. Livshits, Adic models of ergodic transformations, spectral theory, substitutions, and related topics, in Representation Theory and Dynamical Systems, Amer. Math. Soc., Providence, RI, 1992, pp. 185–204.Google Scholar
  35. [35]
    A. Zorich, Finite Gauss measure on the space of interval exchange transformations. Lyapunov exponents, Ann. Inst. Fourier (Grenoble) 46 (1996), 325–370.MathSciNetzbMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2010

Authors and Affiliations

  1. 1.Institut de Matháematiques de LuminyCNRS - UMR 6206 CASE 907Marseille Cedex 9France
  2. 2.Fédération de Recherche des Unités de Mathématiques de MarseilleCNRS - FRParisFrance
  3. 3.Institut Camille JordanUniversité Claude Bernard Lyon 1Villeurbanne CedexFrance
  4. 4.School of Computer ScienceReykjavik University103 ReykjavikIceland

Personalised recommendations